Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

125 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for baby suffering from hives while on formula

I am pretty sure my 5 month old grandson has a milk allergy and has been on soy.....he seems to be ok on that....my daughter gave him a regular milk based formula the last few days....I was not aware of it until last night.....he now has hives all over him..head to toe....is there anything I can give him to counter act the hives?.....benedryl?
Fri, 11 May 2018
Report Abuse
Question is related to
Diseases and Conditions ,  
Pediatrician 's  Response
Hello and Welcome to ‘Ask A Doctor’ service.
I have reviewed your query and here is my advice.

Hives are raised pink-red areas of different shapes and sizes. They are very itchy. Do the marks on his skin look like this? Is he scratching and uncomfortable?

Let's rule out other things that commonly cause allergic reactions. Is he feed anything else besides milk? Is he taking any medications? Have you changed his body soap or the fabric of his clothes?

Allergy to cow's milk or soy can also cause a runny nose, wheezing, stridor(a rough sound on inspiration), crying, vomiting, diarrhea, constipation, as well as blood in the stool. Does he have any of these symptoms?

To prove the cow's milk is the cause of his hives(if you and your daughter will work together) would be to wait until his hives are gone, you can offer soy milk in the meantime, then give cow's milk and see if hives come back. Then you will know.

I do not agree with giving Benadryl to a 5-month-old baby because of the potential for side effects. Instead, use a topical anti-itch medicine such as Pramegel, Prax cream or ointment. These are over-the-counter.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Arnold Zedd
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

After having HIVES for a few days I was prescribed oral steroids as well as a shot. It s been two days and while it does appear less in some areas, some areas have not, and it seems to continue to pop up in new areas, like my lips and throat. How long before symptoms on a whole begin to decline?

doctor1 MD

Hi, I tend to itch my skin after finishing there are hives popping up. Then when Im finish it goes away it for a few days or hours. I tend to scratch it for a while tend stop. Sometimes my skin just itch like im having an allergic reaction. Please advise me on this matter. Thanks

doctor1 MD

hello docter.... my baby girl of 1 year 9 months has been getting hives for the last 2 months... usually after she gets up in the morning n after a afternoon nap.. allergy testing done showed she is allergic to milk. so we have stopped it and giving her isomil. but still ni improvement. she requires to be given allerid once a day otherwise the patches increase. what to do? worried abt giving allerid on a long term basis.

Recent questions on  Urticaria

doctor1 MD

Hello, my name is Cheryl. I am a 45 yr old female. Was diagnosed several yrs ago with IBS (cramping, bloating, alternating constipation/diarrhea). About 8 yrs ago was diagnosed with diverticulitis, confirmed with followup sigmoidoscopy. Have had several flareups since then treated with liquid diet and antibiotics. About 18 months ago developed hives (now chronic). The hives clear up when I am on antibiotics for diverticulitis (flagyl/cipro). Have had a CT scan (said nothing remarkable), have had stool cultures for parasites, bloodwork (CBC, TSH, tested for lupus, etc)-everything negative. Am back to diarrhea with stomach pain, undigested food and mucous in stool. Tried probiotics, made hives worse (cortisone shot also made hives worse). Have also had some RAST tests for food allergies, all negative, and stopped eating gluten a couple of years ago. Do you have any suggestions of what I might request to be tested for at this point? Thank you for your time.

doctor1 MD

My shin is burning from the inside,my skin is burning from inside out was all over me.From waist down.See over 50 dr s.Everyone is boggled.Allergists,derm,medicine,rhematology.etc...I have been on remicade,sulu cortef.I am on 3 vials ev/6wks.Recently been off a month.To see if it was that.Came back.Had a biopsy,mri,all cultures.It is hives that start on my bum always then spread down one leg then the other starts,turns purplish/bruised/goes away.My skin peels and I feel literally crazy,fevers,dizzy,itchy,forgetful my speech was off.Now I am limping with it mostly contained in my lower left leg now.It was as red as red.I have crohns.Also on depo provera and sulucortef.All I can do is ice it and take morphine and advil.Nothing is helping.Can t walk.Need some advice.

doctor1 MD

Hi, my OB?GYN prescribed Medroxypr AC 10 mg, to me a month ago, the uterus lining is to thick , I had heavy bleeding for 4 mo. straight , he did a Dand C first, then started me on this , after I had the surgery I started with staph on my foot, then I had to start the progesterones on the 24th for 10 days, after the 2nd day I developed a itchy red rash very severe under my breasts, and hives on my face and chest,. We my family Dr. assumed it was a reaction from the sulfa I was taking for the staph. I had finally cleared up the breast rash, and yesterday started back on the pregesterone for another 10 days. This morning I awoke with the same severe rash in the same spot and my tongue and throat feel tingly and hoarse. I am thinking now this is a reaction from the Medroxypr. Could I be right and should I stop taking it. My DR. is on vacation

doctor1 MD

My friend developed rashes on her skin, which was diagnosed as Papular Urticaria by the dermatologist, caused by tick bites. He prescribed Propygenta NF cream, but when she applies the cream on the rashes, the itching increases. Please help. Regards, Sriram

doctor1 MD

Hi Sir, My name is XXXX. last two weeks on words i am suffering from itching in hole body . after the itching the skin came full reddish .. Three days back i consulted general physician and he gave me to NIXITRAL 100MG AND Dorebar Rabeprazole...

doctor1 MD

My daughter has bumps on her legs we have just noticed. It started out as just one or two and has steadily increased. They are raised and slightly itchy.

doctor1 MD

MY URINE CYTOLOGY REPORT SHOWED: UROTHELIAL + SQUAMOS CELLS, ADMIXED WITH INNUMERABLE URINARY CRYSTALS, FEW RBC'S + RED CELL CASTS. PROGNOSIS???